Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 129, NWS Mobile, AL

May 26, 1999Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 26, 1999, 1:14 PM CDT for Choctaw County, Alabama. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1999, 1:14 PM CDT (18:14 UTC)
Expired
May 26, 1999, 2:30 PM CDT
In force
76 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1999-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1999-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1523 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 261815 RRA
SVRMOB
ALC023-261930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
114 PM CDT WED MAY 26 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 230 PM CDT

* AT 113 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 18 MILES WEST OF BUTLER OR 5 MILES WEST OF CYRIL...
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  PUSHMATAHA BY 135 PM CDT
  RIDERWOOD BY 140 PM CDT
  LISMAN BY 145 PM CDT
  BUTLER BY 200 PM CDT
  MT STERLING BY 205 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:50 AM CDT, 10 hours 24 minutes earlier.

Area forecast discussion, May 26, 2:50 AM CDT, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
250 AM CDT WED MAY 26 1999

MODELS IN FAIR AGREEMENT WITH WEAK FRONTAL BNDRY CURRENTLY STRETCHED
ACROSS CNTRL MS-AL-GA SLOWLY SAGGING SWD TOWARD THE COAST THIS
AFTN...THEN PUSHING OFF THE COAST SOMETIME EARLY-MID THU MRNG.
BEST CHANCE FOR RAIN HERE APPEARS TO BE FROM LATE THIS MRNG THRU
EARLY THU MRNG AS THE FRONT SAGS INTO A MOIST AND UNSTABLE FCST AREA.
THIS COUPLED WITH A WEAK UPPER RIGHT JET ENTRANCE REGION AND A SERIES
OF WEAK UPPER LEVEL DISTURBANCES IN THE DEVELOPING NW FLOW ALOFT SHUD
RESULT IN SOME SCATTERED SHOWERS AND TSTMS ACROSS THE AREA BY EARLY
AFTN WITH THE THREAT CONTINUING THRU MUCH OF TONIGHT.  WEAK SHEAR...
RELATIVELY WARM TEMPS ALOFT AND DEEP MOISTURE THRU THE MID LEVELS
WILL HINDER THE CHANCE FOR SEVERE WX AND LIKELY FAVOR BRIEF PERIODS
OF HEAVY RAIN.  AVN AND NGM ARE SLIGHTLY FASTER AND PUSH THE FRONT
FURTHER OFF SHORE THAN THE ETA WHO STALLS THE FRONT JUST OFF THE
COAST ON THU. EITHER WAY...EACH MODEL SHOWS THE SURFACE RIDGE
BUILDING IN OVER THE AREA EARLY THU WITH DRIER MORE STABLE AIR
ADVECTING IN ABOARD A DEEP NRLY FLOW BEHIND THE FRONT...DECREASING
CHANCES FOR RAIN BY EARLY THU AFTN.  AVN 500MB SHOWS A LINGERING
SHORT WAVE STILL OVER OK BY 72HRS...BUT IT SHUD WEAKEN AND RIDE
MAINLY NRTH WITH LITTLE MOISTURE TO WORK WITH HERE IF THE MODELS
VERIFY AND PUSH THE FRONT WELL OFF SHORE.  WILL LEAN TOWARD THE
HIGHER AVN POPS FOR TODAY AND GO SLIGHTLY ABOVE GUIDENCE POPS FOR
TONIGHT...WITH A SLIGHT CHANCE POPS REASONABLE FOR THU MRNG. LEANING
TOWARD SLIGHTLY COOLER AVN TMPS THRU PERIOD.

COASTAL WATERS...SW WINDS 10-15KTS TODAY THEN BECOMING MORE WEST
TONIGHT AND FINALLY SHIFTING NW 10-15KTS EARLY THU MORNG TOWARD
THE COAST.  SEAS WILL RUN 3FT THRU TONIGHT...THEN DIMINISH SLIGHTLY
ON THU IN WAKE OF THE FRONT.

MOB 86/66/84/59 5420  PNS 85/67/84/61 5420
DTS 85/67/84/61 5420  GZH 87/62/85/56 5410 39

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:35 PM CDTSevere Thunderstorm WarningMOBMobile40 min
May 26, 1:35 PM CDTSevere Thunderstorm WarningMOBEscambia40 min
May 26, 2:14 PM CDTSevere Thunderstorm WarningMOBCovington61 min
May 26, 5:15 PM CDTSevere Thunderstorm WarningMOBCovington, Escambia45 min
May 26, 6:42 PM CDTSevere Thunderstorm WarningMOBMobile33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.